Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 23, 2017, 10:41 AM CDT for 23 counties in Kansas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2017, 10:41 AM CDT (15:41 UTC)
- Expired
- Mar 23, 2017, 7:56 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 628 m²/s²
- 0-3 km storm-relative helicity
- 681 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
228 WWUS83 KTOP 231541 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1041 AM CDT Thu Mar 23 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-240100- /O.NEW.KTOP.FW.W.0011.170323T1541Z-170324T0400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1041 AM CDT Thu Mar 23 2017 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR GUSTY WINDS AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect until 11 PM CDT this evening. * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...Southerly winds sustained at 20-25 MPH with gusts 35 to 45 MPH. * HUMIDITY...Minimum relative humidity values will reach the lower 30s this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
837 WWUS83 KTOP 240056 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 756 PM CDT Thu Mar 23 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-240200- /O.CAN.KTOP.FW.W.0011.000000T0000Z-170324T0400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 756 PM CDT Thu Mar 23 2017 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has cancelled the Red Flag Warning. Temperatures will cool now that the sun has set and relative humidity values are forecast to gradually recover to above 50 percent this evening. Because of this the fire danger is not as great as it was earlier in the day. After collaborating with partners in land management, there isn't a reason to maintain the red flag warning until 11 PM and the warning is cancelled. Remember that a wind advisory remains in effect until 5 am Friday for south winds gusting between 30 and 40 MPH and higher. $$ Wolters
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 23, 6:41 AM CDT, 4 hours earlier.
Area forecast discussion, Mar 23, 6:41 AM CDT, 4 hours before
Area Forecast Discussion National Weather Service Topeka KS 641 AM CDT Thu Mar 23 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 233 AM CDT Thu Mar 23 2017 Water vapor imagery showing upper ridge in eastern portions of the region with upper trough sliding east across the Great Basin. Lower cloud enveloped the area this evening, though much of Oklahoma clearing out despite rising dewpoints. Latest KEMP observation confirming KTWX radar imagery of light precip recently developing where dewpoint depressions were nearing 10F. Model soundings continue to be consistent in capping inversion around 8 kft on top of 3-5 kft of saturation where good veering profiles exist. This keeps precip in drizzle form, with drying evident to the south of the state end any mention by midday. With faster clearing anticipated, have raised highs in the mid to upper 70s. A few lower 80s not out of the question but records in the upper 80s should be safe. Winds will continue to veer at the surface with mixing depths increasing. Sustained speeds could approach 30 mph with gusts to around 40 mph in best mixing this afternoon and again this evening as low level jet returns but Advisory levels look hard to come by per surface pressure gradient. Will keep small precip chances going for northwestern areas tonight with convection likely to fire in far western Kansas late this afternoon and trajectories giving some chance for this to reach the local area, and with upper trough emerging into the state late in the night. Breezy south winds and some cloud should keep lows in the mid 50s to lower 60s. .LONG TERM...(Friday through Wednesday) Issued at 233 AM CDT Thu Mar 23 2017 Potential for showers and thunderstorms on Friday morning add to uncertainty for severe potential with this system. Despite low instability, morning storms still have considerable wind in the column and wouldn't be surprised for strong gusts to mix down with the morning activity. If this area can get pushed to the east and allow some clearing/heating for a little better instability to develop over the eastern counties before the dryline moves into south central Kansas, then the potential for all modes of severe weather will increase. At this time, both the GFS and the EC have the surface low farther to the south, and keep better instability to the south of the area. If the NAM solution is more on track and lifts the surface low across the area along I70, then this would also bump up chances for severe weather. Ample shear is in place to work with what does develop, so still a bit of a wait and see for coverage and strength of storms given placement of the low and northward progress of the instability. Have tracked decreasing thunder chances west to east through the later evening and overnight hours. Highs should still reach into the low 70s. Kept rain chances into Saturday morning and mostly out of our area by the afternoon save the far eastern counties for precipitation wrapping around behind the departing low. Highs cool down into the 50s for Saturday. Remainder of the extended continues to look optimistic for some rainfall in our area, as another wave moves toward the forecast area by late Sunday, and another forecast for mid to late week although timing and strength differences remain. Highs are forecast near normals in the 60s with overnight lows in the 40s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 641 AM CDT Thu Mar 23 2017 Satellite and observations trends from southern Kansas showing rapid clearing and rising cloud trends and expect VFR conditions by 14Z at all sites. Quick mixing could lead to a brief return to MVFR but little confidence in development or persistence for inclusion. Went ahead with wind shear inclusion tonight given strong speeds off the surface. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...67 AVIATION...65
Hazardous weather outlook, Mar 23, 4:30 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 430 AM CDT Thu Mar 23 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-240930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 430 AM CDT Thu Mar 23 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. The Rangeland Fire Danger index will reach the Very High category across much of the area today, particularly along and south of Interstate 70. There is a chance for thunderstorms tonight in north central Kansas. A few strong storms with small hail are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Chances for strong to severe thunderstorms continue Friday into Friday evening as a strong upper system moves across the state. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:17 PM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 14 hr |
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.